Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 217, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 15, 2001, 12:22 AM CDT for LaMoure County, North Dakota. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 15, 2001, 12:22 AM CDT (05:22 UTC)
- Expired
- Aug 15, 2001, 1:15 AM CDT
- In force
- 53 min
- Issued by
- NWS Bismarck, ND
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County LaMoure County, ND
The radar
The Aberdeen radar (KABR), 117 km from the middle of the area, began a volume at 05:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 15, 12:25 AM CDT | Hail 0.75 | Jud, ND |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 5.4 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2390 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 1983 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
984 WUUS53 KBIS 150524 SVRBIS NDC045-150615- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 1222 AM CDT WED AUG 15 2001 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LAMOURE COUNTY IN SOUTHEAST NORTH DAKOTA * UNTIL 115 AM CDT * AT 1222 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER ALFRED...OR ABOUT 25 MILES SOUTH OF JAMESTOWN...MOVING SOUTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... NORTONVILLE AT 1230 AM CDT DICKEY...GRAND RAPIDS AT 1250 AM CDT LA MOURE AT 100 AM CDT LARGE HAIL...1 INCH DIAMETER...IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. STAY INSIDE A SUBSTANTIAL SHELTER UNTIL THE STORM HAS PASSED. LAT...LON 4662 9903 4632 9902 4627 9806 4663 9807 JP MARTIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:30 PM CDT, 8 hours 52 minutes earlier.
Area forecast discussion, Aug 14, 3:30 PM CDT, 8 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 330 PM CDT TUE AUG 14 2001 A SURFACE LOW EXTENDS FROM SOUTHERN MANITOBA TO SOUTHWEST NORTH DAKOTA AT 300 PM CDT. DEW POINTS EAST OF THE LOW ARE IN THE 60S WITH GOOD CAPE. THUNDERSTORMS ALONG THE CANADIAN BORDER NORTH OF DEVILS LAKE HAVE BEEN MOVING EAST. THERE HAVE BEEN REPORTS OF DIME SIZED HAIL WITH THESE STORMS. THE THUNDERSTORMS WILL MOVE EAST WITH THE LOW THIS EVENING. THE UPPER LEVEL TROUGH WILL NOT PASS OVER THE FORECAST AREA UNTIL AFTERNOON WEDNESAY. WILL BUMP THE WINDS UP A LITTLE OVER PREVIOUS FORECAST. GOOD SUBSIDENCE AND STRONG WINDS ALOFT SHOULD TRANSFER TO THE SURFACE OVERCOMING A WEAK SURFACE GRADIENT. THE MODELS INDICATE THE POTENTIAL FOR PRECIP ON THE BACK SIDE OF THE TROUGH IN THE COLD AIR ADVECTION...BUT IT APPEARS THE BEST CHANCE WILL BE TO THE EAST OF OUR FORECAST AREA. A SHARP UPPER LEVEL RIDGE WILL MOVE OVER THE ROCKIES BY FRIDAY MORNING WITH ANOTHER SHORT WAVE/TROUGH MOVING THROUGH MANITOBA. THE BEST CHANCE OF PRECIP WILL AGAIN BE WELL EAST OF FORECAST AREA. .BIS...NONE. TSW
In the hours before
Local storm report, Aug 14, 7:17 PM CDT, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
717 PM CDT TUE AUG 14 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0710 PM 7 SW UNDERWOOD ND .75 INCH HAIL
08/14/01 MCLEAN REPORTED BY STORM
SPOTTER.Local storm report, Aug 14, 7:32 PM CDT, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
732 PM CDT TUE AUG 14 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0728 PM 5 E MC CLUSKY ND 1 INCH HAIL
08/14/01 SHERIDAN REPORTED BY STORM
SPOTTER.Local storm report, Aug 14, 9:10 PM CDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
910 PM CDT TUE AUG 14 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0835 PM 12 NNE TUTTLE ND .75 INCH HAIL
08/14/01 KIDDER REPORTED BY STORM
SPOTTER.Local storm report, Aug 14, 9:21 PM CDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
921 PM CDT TUE AUG 14 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0900 PM 9 ESE HARVEY ND 1.75 INCH HAIL
08/14/01 WELLS REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 7:07 PM CDT | Severe Thunderstorm Warning | BIS | McLean | 53 min |
| Aug 14, 7:50 PM CDT | Severe Thunderstorm Warning | BIS | Kidder, Wells | 55 min |
| Aug 14, 8:08 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh | 52 min |
| Aug 14, 8:44 PM CDT | Severe Thunderstorm Warning | BIS | Wells | 46 min |
| Aug 14, 9:39 PM CDT | Tornado Warning | BIS | Foster | 36 min |
| Aug 14, 11:11 PM CDT | Severe Thunderstorm Warning | BIS | Kidder | 34 min |
| Aug 15, 1:35 AM CDT | Severe Thunderstorm Warning | BIS | Dickey | 55 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.